Hail, Banner
- When
- May 29, 1:35 PM MST
- Where
- Banner County, 6 mi N of Harrisburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.637, -103.740
Report of penny size hail covering the ground.
Strong thunderstorms developed along an outflow boundary in far southeast Wyoming that moved into the southern Nebraska Panhandle with sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms developed along an outflow boundary in far southeast Wyoming that moved into the southern Nebraska Panhandle with sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 10:51 AM MST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1151 AM MDT Mon May 29 2023 .SHORT TERM...(Today through Wednesday night) Issued at 250 AM MDT Mon May 29 2023 Main forecast concerns deal with severe thunderstorms the next few days. Currently...Surface analysis shows a cold front extending from a surface low over northwestern South Dakota...south to Alliance...then southwest to Denver this morning. Dewpoints in the 40s west of the front this morning...with mid 50s to low 60s east across central Nebraska and northeast Colorado. Westerly winds continue today. GFS PWATs fall through the day...down to .4 inch across Carbon County to .6 inch in the Panhandle. Today we would expect convection to be much less than previous days. HRRR and RAP simulated radar only showing widely scattered to low end chance PoPs across the CWA...mainly east of the Laramie Range overall. Best location for showers and storms appears to be Cheyenne east to Sidney along Interstate 80. This is where we focused the highest PoPs for today. Best instability will be along that front today with NAM MUCAPE around 1400 J/KG here at Cheyenne to 1700-1800 J/KG near Sidney if there are going to be any severe storms today...this is where we would expect them to occur. Begin to see a change for Tuesday afternoon as low level southeast winds return to the Panhandle. PWATs begin to increase once again with .8 inch returning to the I-25 corridor and over an inch in the panhandle Tuesday afternoon. Upper low that was in southern California is forecast to be near the 4 Corners area Wednesday afternoon. Energy from the low forecast to move northeast into our western CWA Wednesday afternoon. Best chances for severe storm appears to be Wednesday afternoon across the Panhandle as GFS MUCAPE up near 2000J/KG over Sidney. .LONG TERM...(Thursday through Monday) Issued at 250 AM MDT Mon May 29 2023 The extended forecast continues to include near-normal, to slightly above average daytime highs, and an active weather pattern. Upper level troughs will become stagnant across the western CONUS, with multiple shortwaves embedded within the H5/H2 upper level flow. At first glance, it appears that there will be pronounced ridging aloft, but multiple cut-off upper level lows (ULL) will reside within the ridge pattern. We will have daily chances of showers and thunderstorms for portions of our cwa due to continued moisture advection toward our cwa from the southern Rolling Plains/Gulf of Mexico. The abundant moisture will provide ample opportunities for some heavy downpours from some of the thunderstorms that develop. Thunderstorms are expected during the afternoon and evening hours from Thursday to Monday. Moisture advection from the Gulf of Mexico (GoM)will be transported northward to the central plains each day courtesy of a weak LLJ. Steering flow aloft will not transport thunderstorms that develop quickly, allowing for potential heavy downpours. This pattern could assist with improving drought conditions across the cwa, which would be welcomed. Steep lapse rates, daytime instability, and weak steering flow will combine for a renewed chance of diurnal convection. Multiple lobes of vorticity maximums will likely propagate across the cwa from southwest to northeast as the shortwaves propagate downstream. The potential for strong thunderstorms is possible daily due to model soundings showing appreciable MUCAPE numbers daily. Shear is not all that impressive, but enough atmospheric dynamics would be sufficient to bring the QPF from rainfall to much appreciated values. GFS and the EC have a deterministic output of between 0.5 to 2+ inches of QPF locally from early Thursday through the beginning of next Monday morning, especially east of I-25. The favorable trend for multiple chances of diurnal and evening convection may make the public weary, but it will certainly help with the late spring green up. Per inspection of climate data, it will be the entirety of May without a hard freeze, and that has happened only a handful of times for some of our locations across the cwa over the course of several decades. We will continue to monitor the trends to keep everyone updated regarding the daily chances of thunderstorms through the extended forecast period. One highlight to keep in mind is that temperatures should be mild for the extended forecast, so that is a plus despite the active weather pattern remaining across the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1142 AM MDT Mon May 29 2023 VFR conditions currently across area terminals with Cu beginning to develop per latest GOES imagery. Main aviation hazard this afternoon and early evening will be scattered thunderstorms, especially around KLAR, KCYS, KSNY, and KBFF. MVFR conditions could be possible with any storms moving directly over terminal sites, but mostly left VCTS in the TAFs at this issuance. KLAR and KCYS should see VCTS developing in the next hour or two. Hi-res guidance shows the greatest coverage along the I-80 corridor in the NE Panhandle after 21z. Can't rule out a brief period of IFR conditions for KSNY with visibility reductions in heavy rainfall similar to yesterday afternoon's thunderstorms. Thunderstorms should mostly clear out of the area by 02z with a few lingering showers through 04z. && .FIRE WEATHER... Issued at 250 AM MDT Mon May 29 2023 Cold front lays across the Nebraska Panhandle...with a high pressure center over southwest Carbon County. Fire weather concerns low this week as we stay in a wet pattern. There may be some low humidity out around Carbon County Tuesday and Wednesday...but winds are forecast to be light. Wetter pattern returns Wednesday as a low pressure system moves into the area from the southwest. Good chances for wetting rains across the entire forecast area...keeping fire weather conditions in check. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...BW AVIATION...MB FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 202 PM MDT Mon May 29 2023 WYZ101>119-302015- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 202 PM MDT Mon May 29 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible across southeast Wyoming this afternoon. These storms could produce hail and strong winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Daily chances for showers and thunderstorms continue through the week. Storms could contain hail and gusty winds. Storm coverage will increase through the week with widespread storms with heavy rain expected by the end of the work week. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-302015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 202 PM MDT Mon May 29 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible across western Nebraska this afternoon. Some storms may be severe, capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Daily chances for showers and thunderstorms continue through the week. Storms could contain hail and gusty winds. Storm coverage will increase through the week with widespread storms with heavy rain expected by the end of the work week. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
1248 PM MDT Mon May 29 2023
WYZ118-119-291915-
Central Laramie County WY-East Laramie County WY-
1248 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of southeastern Laramie
County through 115 PM MDT...
At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles east of Cheyenne, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burns and Hillsdale.
This includes Interstate 80 in Wyoming between mile markers 373 and
392.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4111 10459 4123 10465 4138 10433 4114 10422
TIME...MOT...LOC 1847Z 251DEG 17KT 4117 10454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
123 PM MDT Mon May 29 2023
WYZ118-119-292000-
Central Laramie County WY-East Laramie County WY-
123 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of southeastern Laramie
County through 200 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 24 miles east of Cheyenne, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4104 10442 4114 10440 4116 10412 4100 10413
4100 10430
TIME...MOT...LOC 1923Z 275DEG 7KT 4109 10433
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
149 PM MDT Mon May 29 2023
NEZ020-054-WYZ119-292015-
Kimball NE-Banner NE-East Laramie County WY-
149 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of northwestern
Kimball, southwestern Banner and east central Laramie Counties
through 215 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 25 miles west of Kimball, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4121 10421 4131 10428 4152 10404 4135 10383
TIME...MOT...LOC 1948Z 232DEG 22KT 4134 10412
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Mon May 29 2023
WYZ118-119-292045-
Central Laramie County WY-East Laramie County WY-
207 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of east central Laramie
County through 245 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gun Barrel, or 23 miles northeast of Cheyenne,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 10458 4144 10459 4151 10426 4131 10422
TIME...MOT...LOC 2006Z 264DEG 23KT 4138 10448
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
221 PM MDT Mon May 29 2023
NEZ020-054-292100-
Kimball NE-Banner NE-
221 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of northwestern Kimball
and southwestern Banner Counties through 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Albin, or 18 miles northwest of Kimball, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4125 10393 4139 10404 4144 10404 4163 10374
4141 10355
TIME...MOT...LOC 2021Z 235DEG 20KT 4141 10392
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
233 PM MDT Mon May 29 2023
NEZ054-292100-
Kimball NE-
233 PM MDT Mon May 29 2023
...A strong thunderstorm will impact portions of southwestern Kimball
County through 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Panorama Point, or 22 miles southwest of Kimball, moving east at 15
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panorama Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4107 10404 4110 10379 4100 10379 4100 10404
TIME...MOT...LOC 2032Z 267DEG 11KT 4103 10399
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BrothersThe Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 hail. Local standard time, as filed.
Report of penny size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092187.